Montana, 2017

Winter Storm in Montana, December 16, 2017

December 16, 2017 · NWS BYZ · 1 event in 1 county or zone

A weak disturbance aloft brought minor snow accumulations to portions of the Billings forecast area. However, some heavy snow amounts occurred across Northern Park County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A weak disturbance aloft brought minor snow accumulations to portions of the Billings forecast area. However, some heavy snow amounts occurred across Northern Park County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 15, 9:13 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Dec 15, 9:13 PM MST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Billings MT
913 PM MST Fri Dec 15 2017

.UPDATE...
Winds at Livingston and Nye are finally decreasing as cold
advection is decreasing the stability rapidly now. Have cancelled
the wind advisory for these locations. Attention now turns to
upcoming period of colder and snowy weather. Surface front has
moved into our northern cwa with upstream 1+ mb/hr pressure rises
observed at Lewistown and Great Falls at 04z. Judith Gap has
already fallen to the mid 30s w/ gusty NW winds. Expect a wind
shift and cooling temps to reach Billings within the next 1-2
hours. BLX radar shows weak echoes beginning to form in our north
and over our western mountains. Chance of precip will increase
rapidly overnight behind the Canadian front and as ascent from
shortwave to our west increases. Have raised pops overnight to
account for these expected trends.

Current snowfall forecast in good shape and have made only minor
adjustments. For Billings, this looks like a 2 inch event as
ascent becomes weaker tomorrow but continues through much of the
day. Mid level lapse rates will be steeper in our west, and this
combined with upslope enhancement will yield the greatest snow
amounts along our western/southern foothills. Livingston will be
hindered by west winds until the front shifts winds to the east
tomorrow. Melville on the east side of the Crazy Mountains will
need to be watched as low level convergence along with potential
banding in the lee of the mountains may allow for a period of
healthy snow rates in northern Sweet Grass county late tonight
into tomorrow. Some mesoscale issues to be worked out yet. Will
make no changes to the winter weather advisories in effect thru
tomorrow. JKL

&&

.SHORT TERM...valid for Sat and Sun...

Strong to gusty winds continued along the western foothills this
afternoon. Expect winds to decrease into the evening as the next
system approaches allowing the pressure gradients to relax. Will
let the Wind Advisory and High Wind Warning currently in effect
expire at 6pm MST.

Still expecting a cold front to move through the area this
evening with precipitation dropping south into the area behind it.
Rain will change over to snow late this evening and overnight and
continue through Saturday with forcing from synoptic ascent over
the area, modest instability, and upslope flow developing near the
surface. Heaviest snow is expected during the morning hours with
snow gradually ending from north to south during Saturday
afternoon and evening. Greatest snow totals look to occur west of
a Roundup to Billings to Sheridan line, where a general 2 to 4
inches looks possible with locally higher amounts. Areas along the
Beartooth/Absaroka foothills could see amounts more in the 4 to 6
inch range. Greater totals are expected in the mountains with 6
to 10 inches possible, with the highest totals on north and east
facing slopes. With the expected snowfall, have gone ahead and
issued Winter Weather Advisories for much of our western and
central zones that are in effect from late this evening and
overnight, through Saturday.

After the system exits out of the area Saturday night, high
pressure looks to build in over the region for Sunday, with
another shortwave dropping into the area out of the northwest
Sunday night into Monday. This system will bring more snow chances
as well as increasing winds ahead of the system along the western
foothills. High temperatures are expected to be in the lower to
middle 30s on Saturday, with highs in the middle to upper 30s on
Sunday. STP

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

Progressive unsettled pattern is still on track for the extended
forecast period. Specific location of QPF remain uncertain amongst
the models, but the general pattern remains quite consistent for
unsettled weather. Cooler temps also continue to be on tap, but
current model runs are running a little warmer than previous runs.

Most significant changes were made to winds in gap areas Monday
morning and again Tuesday evening through Wednesday morning,
Introducing advisory strength winds Monday morning, and Sub
advisory strength winds for the second period, as gradients look
quite favorable for strong and gusty winds. Other changes through
the forecast period consisted of spreading more broadbrushed type
pops for each disturbance crossing the region, due to slightly
differing timing and/or coverage within the models.

Unsettled northwest flow takes over Monday, with weak disturbances
crossing the region. The GFS is more aggressive with this wave,
as slightly stronger trof moves pushes across southern Canada,
which is then reinforced by a weak back door front later in the
evening, resulting in better chances into the foothills Monday
night. ECMWF favors weaker trof, and keeps initial development
right northern tier of the CWA, but also favors a weak backdoor
front pushing into the region later in the evening. A more
significant system will push into the area for Wednesday, but this
system is filling as it approaches. GFS appear to dig the closed
low further south, clearing the system out a little quicker
Thursday afternoon. ECMWF, however, lingers qpf over the southern
tier of the area a bit longer. Another backdoor cold front will
cross the region Friday afternoon/evening depending on the model,
bringing another chance for snow across the region.

Temps in general look cool behind this Wednesday system but
closer to seasonal normals, with highs around freezing through the
remainder of the period.

Long range models beyond the forecast period do trend slowly
warmer through Christmas, as a high pressure ridge upstream is
currently progged to remain less amplified than previously
advertised, and push slightly eastward once again. AAG

&&

.AVIATION...

Winds will continue to decrease overnight around the foothills.
A cold front will continue to move across southern Montana
overnigh. Northwest winds will spread across the area. Some gusts
to 30kts are possible with the front for a couple hours. VFR
conditions will turn MVFR to IFR overnight and Saturday morning
with snow developing. The greatest impact with snowfall and
deteriorating conditions will be from KLVM to KBIL to KSHR. Snow
will continue most of the day Saturday before tapering off
Saturday afternoon and evening. TWH/Reimer

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 030/034 018/036 029/043 026/043 029/039 014/024 014/029
    8+/S    20/U    33/W    22/J    34/W    32/J    12/J
LVM 029/030 014/035 025/040 030/044 034/038 012/023 012/027
    9+/S    21/N    34/W    33/W    35/W    42/J    12/J
HDN 030/036 017/039 026/043 024/044 026/042 013/024 011/030
    88/S    10/U    33/W    22/J    25/W    42/J    13/J
MLS 029/037 018/038 027/041 022/040 025/038 011/020 009/026
    42/S    10/U    33/W    22/J    24/W    42/J    13/J
4BQ 030/036 017/038 026/043 023/042 027/044 013/022 010/027
    36/S    10/B    23/W    21/B    13/W    72/J    12/J
BHK 027/034 016/037 025/039 020/039 022/036 009/017 009/022
    22/S    00/U    23/W    21/B    34/J    62/J    12/J
SHR 028/032 014/037 022/043 022/043 025/043 012/022 006/028
    5+/S    40/U    22/W    21/B    14/W    63/J    12/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 6 PM MST Saturday FOR
      ZONES 28-34-35-39>42-56-57-63>66.
     Winter Weather Advisory in effect from 2 AM to 11 PM MST
      Saturday FOR ZONE 38.
WY...Winter Weather Advisory in effect from 2 AM to 11 PM MST
      Saturday FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Dec 15, 2:30 PM MST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
230 PM MST Fri Dec 15 2017

MTZ028>042-056>058-063>068-WYZ098-099-152230-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
230 PM MST Fri Dec 15 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Change to wintry weather.

* WHERE...Southern Montana and Northern Wyoming.

* WHEN...Tonight through Saturday.

* ADDITIONAL DETAILS...Snow will be likely tonight through
  Saturday. Some accumulations are likely especially along the
  Beartooth/Absaroka foothills. Cooler and somewhat unsettled
  conditions are then expected next week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northern Park County

When
December 16, 1:00 AM MST to 5:00 PM MST
Where
Northern Park County forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 10 inches were reported in Clyde Park.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727387.